Open Access Highly Accessed Case report

Severe bleeding tendency caused by a rare complication of excessive fibrinolysis with disseminated intravascular coagulation in a 51-year-old Japanese man with prostate cancer: a case report

Yoshihiro Wada1, Mitsuhiro Uchiba2, Yoshiaki Kawano1, Nobuyuki Kai1, Wataru Takahashi1, Jiro Honda1, Ken-ichiro Tanoue1, Yoshihiro Maeda1, Yoji Murakami1, Masatoshi Eto1 and Takahisa Imamura3*

Author Affiliations

1 Department of Urology, Faculty of Life Sciences, Kumamoto University, 1-1-1 Honjo, Kumamoto, 860-8556, Japan

2 Department of Blood Transfusion and Cell Therapy, Kumamoto University Hospital, 1-1-1 Honjo, Kumamoto, 860-8556, Japan

3 Department of Molecular Pathology, Faculty of Life Sciences, Kumamoto University, 1-1-1 Honjo, Kumamoto, 860-8556, Japan

For all author emails, please log on.

Journal of Medical Case Reports 2012, 6:378  doi:10.1186/1752-1947-6-378

Published: 6 November 2012

Abstract

Introduction

Disseminated intravascular coagulation causes thrombotic tendency leading to multiple organ failure and occurs in a wide variety of diseases including malignancy. Disseminated intravascular coagulation is a latent complication in people with prostate cancer.

Case presentation

A 51-year-old Japanese man with advanced castration-resistant prostate cancer was admitted to our hospital because of extensive purpura and severe anemia. Prolonged plasma coagulation time, hypofibrinogenemia and normal platelet count suggested that a decrease in fibrinogen induced a bleeding tendency causing purpura. However, elevated plasma levels of thrombin-antithrombin complex, fibrin and/or fibrinogen degradation products and D-dimers, with positive fibrin monomer test, manifested disseminated intravascular coagulation and subsequent fibrinolysis. Plasma levels of thrombin-antithrombin complex, fibrin and/or fibrinogen degradation products and D-dimers decreased after administration of low-molecular-weight heparin. However, low fibrinogen and α2-antiplasmin levels were not improved and plasmin-antiplasmin complex did not decrease, which revealed excessive fibrinolysis complicated with disseminated intravascular coagulation. We suspected that prostate cancer cell-derived urokinase-type plasminogen activator caused excessive fibrinolysis. Administration of tranexamic acid for fibrinogenolysis was added together with high-dose anti-androgen therapy (fosfestrol) for prostate cancer. Thereafter, prostate-specific antigen and plasmin-antiplasmin complex decreased, followed by normalized fibrinogen and α2-antiplasmin levels, and the patient eventually recovered from the bleeding tendency. Immunohistochemical staining of the biopsied prostate tissue exhibited that the prostate cancer cells produced tissue factor, the coagulation initiator, and urokinase-type plasminogen activator.

Conclusion

This patient with rare complications of disseminated intravascular coagulation and excessive fibrinolysis is a warning case of potential coagulation disorder onset in patients with prostate cancer. We propose that combined administration of tranexamic acid and low-molecular-weight heparin together with high-dose anti-androgen therapy is a useful therapeutic option for patients with this complicated coagulation disorder.

Keywords:
Castration-resistant prostate cancer; Disseminated intravascular coagulation; Excessive fibrinolysis; Low-molecular-weight heparin; Tranexamic acid